Q. My husband takes Actos, metformin and glyburide for type 2 diabetes, Lipitor for cholesterol and Diovan HCT for high blood pressure.
The doctor prescribed vitamin B12 because my husband’s low in this vitamin. He can’t get up the stairs without me behind him, pushing. He can’t stand up to work on anything for more than half an hour. When he stands still, he gets dizzy and teeters. As a result, he drags a chair around or uses a walker to go anywhere. He has bad cramps in his lower legs. Could any of his drugs cause the vitamin B12 problem?
A. Metformin is useful for treating type 2 diabetes but can lead to vitamin B12 deficiency. Lack of this vitamin can cause fatigue, peripheral neuropathy (numbness or tingling of hands and feet), trouble walking and confusion.
Lipitor may lead to leg cramps and weakness, while the diuretic HCT in Diovan HCT may interfere with good blood sugar control.
Your husband’s doctor may need to evaluate his treatment regimen, given his symptoms. To prepare for his next visit, we would like to send you our book, Best Choices From The People’s Pharmacy, with more information about treating type 2 diabetes, hypertension and high cholesterol. It is available in libraries, bookstores and online (www.peoplespharmacy.com).